Will I Lose My Pubic Hair If I Have Chemotherapy?

Hair loss is often associated with the loss of self-esteem

Female patient receiving treatment in hospital
Caiaimage/Sam Edwards/Getty Images

Whether or not someone loses their hair during chemotherapy depends largely upon several factors, not least of which is the type and dosage of chemotherapy drugs used.

Certain chemotherapy medications, such as those belonging to the taxane group, are known to cause hair loss (alopecia) while others may not affect hair follicles all that much.

In the end, different people respond to chemo differently, even if they're on the same medication and dosage.

One person may lose all of their hair, while someone else might just experience minor thinning. The same applies to pubic hair.

By and large, if you begin to lose the hair on your head, you will most likely experience degrees of hair loss on other parts of your body. These can include eyebrows, eyelashes, underarm hair, body hair, and, yes, even pubic hair. It's not a certainty, but it does happen.

Generally speaking, hair loss begins about 10 to 14 days after the start of your first treatment. However, some people have found that it takes a little longer for pubic hair to be affected, if it is affected at all.

Why Hair Loss Occurs

Hair loss can occur as a result of how the chemotherapy drugs work. Cancer cells have a high mitotic rate (the speed by which the cells multiply and divide). Chemotherapy works by targeting these rapidly dividing cells and killing them.

Unfortunately, hair follicles also divide rapidly, and chemotherapy drugs are unable to distinguish between healthy and cancerous cells with similar high mitotic rates.

As a result, certain "good" cells will be killed alongside "bad" ones, often including those of your hair.

The Emotional Impact of Hair Loss

Losing your hair can certainly take a toll on your self-esteem. This is no less true when it comes to your pubic hair. For some women, wearing lingerie helps increase self-esteem and decrease feelings of self-consciousness.

The loss of one's pubic hair can signal a change you how you see yourself, sometimes dramatically. 

As obvious as it may seem, the important thing to remember is that your hair will grow back. After treatment ends, hair regrowth usually begins at around four to six weeks following the last treatment. Be warned that the texture and color of your hair may be a little different, including that of your pubic hair.

Some people have found that their pubic hair takes longer to regrow and that it's often thinner than it was before. This can vary from person to person, with some people regrowing hair faster and fuller than others.

Intimacy During Treatment

Maintaining intimacy during cancer treatment is important. It helps keep stress levels down, allowing you and your partner to cope better. When faced with pubic hair loss, some couples embrace the idea of the full "Brazilian wax" look, turning what might be considered negative into a positive.

If you do lose your pubic hair, try not to hide the fact from your spouse or partner. Instead, make it a part of foreplay, allowing your other half to touch and stroke the area. It allows you to explore the changes intimately, almost as a rite of discovery, which, in turn, can lead to arousal.

In the end, intimacy does not have to lead to sexual intercourse. While here may be times during treatment when sex is the last thing on your mind, that doesn't mean the need for intimate contact should be brushed aside. Touching, holding, and caressing are just some ways to maintain a close connection to your partner and prevent the feeling of isolation that can set you back emotionally.

A Word From Verywell

One of the most distressing side effects of chemotherapy is hair loss. For many of us, hair is part of our self-image, the way the public sees us when we step outside. Understanding the reasons for hair loss, and ways to cope emotionally should hair loss occur, can ease some of this distress on your journey through chemotherapy.

Continue Reading